Alert archive / California / Wind Advisories in 2024

Wind Advisory 29, NWS Phoenix, AZ

November 14, 2024Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Nov 14, 2024, 11:50 AM PST for Imperial County, California. It took effect at Nov 14, 2024, 7:00 PM PST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Nov 14, 2024, 11:50 AM PST (19:50 UTC)
In effect from
Nov 14, 2024, 7:00 PM PST
Expired
Nov 16, 2024, 1:00 AM PST
In force
30 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2024-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2024-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3492 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

546 
WWUS75 KPSR 141950
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1150 AM PST Thu Nov 14 2024

CAZ562-566-151000-
/O.NEW.KPSR.WI.Y.0029.241115T0300Z-241116T0900Z/
Imperial County Southwest-Imperial County West-
Including the cities of Coolidge Springs, Plaster City, Winona,
Salton City, Mountain Spring, Coyote Wells, and Ocotillo
1150 AM PST Thu Nov 14 2024

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM PST 
SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 to 55 mph 
  expected.

* WHERE...Southwest corner of Imperial County, and Western Imperial 
  County.

* WHEN...From 7 PM this evening to 1 AM PST Saturday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, unsecured 
  objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between 30 and 
40 mph are expected, or wind gusts of between 40 and 58 mph. Winds 
this strong can make driving difficult, especially for high profile 
vehicles.

In addition, strong winds over desert areas could result in briefly 
lowered visibilities to well under a mile at times in blowing dust 
or blowing sand. Use extra caution.

&&

$$

SDB
5 follow-up statements
860 
WWUS75 KPSR 150718
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1118 PM PST Thu Nov 14 2024

CAZ562-566-152200-
/O.CON.KPSR.WI.Y.0029.000000T0000Z-241116T0900Z/
Imperial County Southwest-Imperial County West-
Including the cities of Salton City, Coolidge Springs, Winona,
Plaster City, Coyote Wells, Ocotillo, and Mountain Spring
1118 PM PST Thu Nov 14 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County, and Western Imperial 
  County.

* WHEN...Until 1 AM PST Saturday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, unsecured 
  objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between 30 and 
40 mph are expected, or wind gusts of between 40 and 58 mph. Winds 
this strong can make driving difficult, especially for high profile 
vehicles.

In addition, strong winds over desert areas could result in briefly 
lowered visibilities to well under a mile at times in blowing dust 
or blowing sand. Use extra caution.

&&

$$

CK
467 
WWUS75 KPSR 150755
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1155 PM PST Thu Nov 14 2024

CAZ567-151400-
/O.EXB.KPSR.WI.Y.0029.000000T0000Z-241115T1400Z/
Imperial Valley-
Including the cities of Brawley, El Centro, Calexico, and
Alamorio
1155 PM PST Thu Nov 14 2024

...WIND ADVISORY IN EFFECT UNTIL 6 AM PST FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Imperial Valley.

* WHEN...Until 6 AM PST Friday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, unsecured 
  objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between 30 and 
40 mph are expected, or wind gusts of between 40 and 58 mph. Winds 
this strong can make driving difficult, especially for high profile 
vehicles.

In addition, strong winds over desert areas could result in briefly 
lowered visibilities to well under a mile at times in blowing dust 
or blowing sand. Use extra caution.

&&

$$

CAZ562-566-151500-
/O.CON.KPSR.WI.Y.0029.000000T0000Z-241116T0900Z/
Imperial County Southwest-Imperial County West-
Including the cities of Salton City, Coolidge Springs, Winona,
Plaster City, Coyote Wells, Ocotillo, and Mountain Spring
1155 PM PST Thu Nov 14 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County, and Western Imperial 
  County.

* WHEN...Until 1 AM PST Saturday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, unsecured 
  objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between 30 and 
40 mph are expected, or wind gusts of between 40 and 58 mph. Winds 
this strong can make driving difficult, especially for high profile 
vehicles.

In addition, strong winds over desert areas could result in briefly 
lowered visibilities to well under a mile at times in blowing dust 
or blowing sand. Use extra caution.

&&

$$

CK
214 
WWUS75 KPSR 151407
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
607 AM PST Fri Nov 15 2024

CAZ567-151515-
/O.EXP.KPSR.WI.Y.0029.000000T0000Z-241115T1400Z/
Imperial Valley-
Including the cities of Alamorio, Calexico, El Centro, and
Brawley
607 AM PST Fri Nov 15 2024

...WIND ADVISORY HAS EXPIRED...

Advisory level winds have subsided, but gusty winds can be expected 
through the rest of today.

$$

CAZ562-566-160215-
/O.CON.KPSR.WI.Y.0029.000000T0000Z-241116T0900Z/
Imperial County Southwest-Imperial County West-
Including the cities of Mountain Spring, Coolidge Springs,
Plaster City, Salton City, Ocotillo, Winona, and Coyote Wells
607 AM PST Fri Nov 15 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST SATURDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 55 mph.

* WHERE...Southwest corner of Imperial County, and Western Imperial 
  County.

* WHEN...Until 1 AM PST Saturday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, unsecured 
  objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between 30 and 
40 mph are expected, or wind gusts of between 40 and 58 mph. Winds 
this strong can make driving difficult, especially for high profile 
vehicles.

In addition, strong winds over desert areas could result in briefly 
lowered visibilities to well under a mile at times in blowing dust 
or blowing sand. Use extra caution.

&&

$$

SDB
396 
WWUS75 KPSR 152012
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1212 PM PST Fri Nov 15 2024

CAZ562-566-160900-
/O.CON.KPSR.WI.Y.0029.000000T0000Z-241116T0900Z/
Imperial County Southwest-Imperial County West-
Including the cities of Mountain Spring, Coolidge Springs,
Plaster City, Salton City, Ocotillo, Winona, and Coyote Wells
1212 PM PST Fri Nov 15 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST SATURDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 40 to 50 mph.

* WHERE...Southwest corner of Imperial County, and Western Imperial 
  County.

* WHEN...Until 1 AM PST Saturday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, unsecured 
  objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between 30 and 
40 mph are expected, or wind gusts of between 40 and 58 mph. Winds 
this strong can make driving difficult, especially for high profile 
vehicles.

In addition, strong winds over desert areas could result in briefly 
lowered visibilities to well under a mile at times in blowing dust 
or blowing sand. Use extra caution.

&&

$$

SDB
507 
WWUS75 KPSR 160836
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1236 AM PST Sat Nov 16 2024

CAZ562-566-160945-
/O.EXP.KPSR.WI.Y.0029.000000T0000Z-241116T0900Z/
Imperial County Southwest-Imperial County West-
Including the cities of Coolidge Springs, Coyote Wells, Plaster
City, Ocotillo, Mountain Spring, Winona, and Salton City
1236 AM PST Sat Nov 16 2024

...WIND ADVISORY WILL EXPIRE AT 1 AM PST EARLY THIS MORNING...

The threat has ended.

$$

CK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Nov 14, 9:35 AM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Nov 14, 9:35 AM PST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1035 AM MST Thu Nov 14 2024

.UPDATE...Updated 18z Aviation Discussion.

&&

.SYNOPSIS...
Tranquil conditions along with near to above normal temperatures
will prevail today. Starting on Friday and continuing through the
upcoming weekend, conditions will turn much cooler as a low
pressure system impacts the region. Along with the cooler
temperatures, there will also be some slight precipitation chances
mainly across the AZ high terrain. Temperatures will then
gradually warm back up heading into next week.

&&

.DISCUSSION...
Upper level ridging and generally clear skies across the region
today will allow for a bit warmer temperatures with highs reaching
into the upper 70s across the western deserts to the lower 80s
across the south-central Arizona lower deserts. However, not far
behind is a Pacific weather system which will track southeastward
toward the region by tonight. The system is expected to be quite
dry and the first piece of energy from the system is forecast to
bypass our area to the northwest before lifting through the Great
Basin on Friday. However, the system will still bring in some
modestly cooler air on Friday with highs dropping down closer to
70 degrees across the lower deserts. Breezy to locally windy
conditions are also likely to occur mainly in the afternoon Friday
with the strongest gusts of up to around 35 mph focused across
Imperial Co. California.

Going into Saturday, the main shortwave will be well northeast of
our region, but a second piece of energy is expected to dive
farther southward through southern California into northern Baja
by the afternoon. This shortwave along with a strengthening upper
level jet stretching from west of Baja through the Four Corners
area is expected to reinvigorate the trough with a closed low
developing just to our southwest by Saturday evening. The track of
this low center is still expected to mostly bypass our area to
the south on Sunday before it lifts northeastward into New Mexico
early Monday. Dry air will still be in place across all of
southern California and Arizona on Saturday, but there will likely
be some moisture advection into southeast Arizona to as far north
eastern portions of the Mogollon Rim Saturday night into early
Sunday. This moisture is likely to be enough when combining with
the system dynamics of the upper level jet and the PV anomaly
passing just to our south to bring some precipitation chances
across the higher terrain in eastern Arizona on Sunday, but QPF
amounts should be light. Even colder air is expected to filter
into the region from the north over the weekend and this should
drop lower desert highs well into the 60s, or at least 10 degrees
below normals.

Model uncertainty increases considerably during the first half of
next week as ensemble guidance is currently split nearly in half
between another trough diving into eastern portions of the region
by Tuesday reinforcing the cool conditions and a ridge beginning
to build in from the west. If the trough does end up being deeper
and thus moves through our region, temperatures are not likely to
climb much at all through around Wednesday. However, if the trough
is weaker and more shallow mostly bypassing our region to the
northeast, then it would allow the ridge to move in from the west
and temperatures will begin climbing well into the 70s. It will
likely be another couple of days until models have a good enough
handle on this potential weather system next week. Precipitation
chances are also fairly unlikely with this passing trough as the
GEFS has zero members showing QPF, while the EPS has roughly 25%
of its members showing any QPF potential for south-central Arizona.

&&

.AVIATION...Updated at 1740Z.

South Central Arizona including KPHX, KIWA, KSDL, and KDVT:
No aviation weather concerns are expected through the TAF period
as dry, tranquil weather conditions persist. Winds will generally
follow light, diurnal tendencies with periods of variability,
particularly during the usual wind shifts. Clear skies will
persist before high clouds begin to increase over the region this
evening and persists into the overnight period.

Southeast California/Southwest Arizona including KIPL and KBLH:
No major aviation weather concerns are anticipated over the next
24 hours. Winds will follow typical diurnal trends through most of
the period, with extended periods of variability likely during
much of the morning and afternoon hours. W'rly breeziness will
develop at IPL late this evening/early tonight, with gusts upwards
of 25 kts that will persist into tomorrow morning. Clear skies
will continue before high clouds begin to increase heading into
this evening before clearing out by tomorrow morning.

&&

.FIRE WEATHER...
Very dry conditions remain over the region today with a weak high
pressure system moving to the east before a mostly dry Pacific
low pressure system begins to affect the region starting Friday.
Expect breezy to locally windy conditions later on Friday across
the western districts along with improved humidities and
temperatures falling to below normal. MinRHs into the weekend
will mostly range between 20-30% across the lower deserts with
lighter winds returning to the area. The weather system will
mostly bypass the region to the south over the weekend with any
light precipitation potential mainly over the Arizona high
terrain. Expect well below normal temperatures to last into early
next week with humidities gradually trending lower.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Kuhlman
AVIATION...RW/Young
FIRE WEATHER...Kuhlman

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.